South Dakota, 2009

Tornadoes and Flash Flood in South Dakota, June 24 to 25, 2009

June 24 to 25, 2009 · NWS FSD · 46 events in 12 counties and zones

Thunderstorms produced numerous reports of large hail and damaging winds, along with several brief tornadoes, over southeast South Dakota during the evening of June 24th, to a little after midnight on June 25th. There was also at least two areas affected by flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
$200,000
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous reports of large hail and damaging winds, along with several brief tornadoes, over southeast South Dakota during the evening of June 24th, to a little after midnight on June 25th. There was also at least two areas affected by flash flooding. The storms moved from the western to the southeastern parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 5:45 PM CST, 1 hour earlier.

Area forecast discussion, Jun 24, 5:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST
IA...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT WED JUN 24 2009

...UPDATED AVIATION SECTION...

.AVIATION...
SCATTERED THUNDERSTORMS WILL DEVELOP PRIOR TO 06Z MAINLY NORTH OF
INTERSTATE 90 ACROSS SOUTHEASTERN SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA. THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS UP TO 50 KNOTS AND HAIL TO THE SIZE OF HALF DOLLARS.
SKIES WILL CLEAR AND WINDS WILL BECOME LIGHT BEHIND CONVECTION AFTER
06Z RESULTING IN VFR CONDITIONS THROUGH 00Z ON THE 26TH. /BT/KE
&&

.DISCUSSION...
RIDGE BEGINNING TO FOLD OVER THIS AFTERNOON WHILE UPPER LEVEL JET
IMPINGES ON THE NRN PLAINS. STILL WATCHING CONVECTION FIRE OVER NE
SD EARLY THIS AFTERNOON. CONVECTION BECOMING MORE ROBUST AS UPPER
LEVEL SUPPORT IMPROVES AND SFC LAYER DESTABILIZES. OUTFLOW FROM
THESE STORMS ENTERING THE NW CWA AND SHOULD BECOME A TRIGGER
MECHANISM FOR STORM DEVELOPMENT SWRD LATER THIS AFTERNOON. IF STORMS
DO NOT DEVELOP ON THIS BNDRY IT WILL BE DIFFICULT TO BREAK THE CAP
AND GET CONVECTION FIRING. ALSO NEED TO WATCH STORMS IN NE SD FOR
POSSIBLE BUILDING SE INTO SW MN. EITHER WAY ANY STORMS THAT MOVE OR
DEVELOP IN THE AREA WILL HAVE THE POTENTIAL TO BECOME SEVERE.
EFFECTIVE SHEAR INCREASING AND WILL BE IN THE 45-55 KT RANGE THIS
EVENING...WHICH ALONG WITH ML CAPES AOA 2000 J/KG ARE SUFFICIENT FOR
ROTATING SUPERCELL THUNDERSTORMS. INITIAL CONVECTIVE MODE IS FOR
DISCRETE SUPERCELLS CAPABLE OF PRODUCING LAGER HAIL WITH THE
POTENTIAL FOR TORNADOES. WINDS WILL ALSO BE A THREAT...BUT SHOULD
BECOME A LARGER THREAT AS STORMS CONGEAL INTO A LINE AND MOVE INTO
ERN PORTIONS OF THE CWA.

A COUPLE MORE HOT/HUMID DAYS TO CONTEND WITH BEFORE RETURN OF MORE
SEASONABLE TEMPERATURES AND HUMIDITY LEVELS THIS WEEKEND. BIGGEST
CHALLENGE THROUGH THE PERIOD WILL BE TIMING UPCOMING PCPN CHANCES.

SHOULD SEE CHANCES INCREASE BY LATER THURSDAY NIGHT...WITH STRONG
WARM ADVECTION AND LOW LEVEL JET MOVING INTO CENTRAL SOUTH DAKOTA.
ANY LATE NIGHT ACTIVITY COULD TRACK EAST-SOUTHEAST ACROSS OUR
NORTHERN CWA AS WARM ADVECTION SHIFTS EAST THROUGH THE MORNING...
BUT EXPECT THAT THIS WOULD WEAKEN THROUGH THE DAY AS LOW LEVEL JET
UNDERGOES NORMAL DIURNAL DOWNTREND. MUCH OF FRIDAY AFTERNOON AND
EARLY EVENING COULD BE DRY...THOUGH SURFACE BOUNDARY BEGINS TO PUSH
EAST THROUGH CENTRAL SD...SO WILL KEEP A CHANCE IN OUR FAR WEST FOR
THE EARLY EVENING. BETTER CHANCES FRIDAY NIGHT SHOULD BE IN OUR FAR
NORTHERN COUNTIES...AND POINTS NORTH AS LOW LEVEL JET STRENGTHENS.
BOTH MODELS SHOWING 45-55KT JET CORE IN OUR CWA...PLACING BEST
CONVERGENCE NORTH OF I-90 INTO FAR NORTHEAST SD/WEST CENTRAL MN.
THIS LIFTS OFF TO THE NORTHEAST THROUGH THE LATE NIGHT HOURS...BUT
STILL OPTED TO KEEP LOW END LIKELY POPS ALONG HIGHWAY 14 CORRIDOR...
TAPERING TO LOW CHANCE IN OUR FAR SOUTHEAST FOR POTENTIAL SOUTHWARD
DEVELOPMENT LATE FRIDAY NIGHT ALONG COLD FRONT MOVING INTO THE CWA.
WILL CARRY LOW CHANCE POP INTO SATURDAY MORNING AS THE FRONT PUSHES
THROUGH OUR MN/IA COUNTIES. MAY HAVE TO CONTINUE THIS CHANCE INTO
THE AFTERNOON IF FRONT SLOWS DOWN AND LINGERS OVER OUR EAST LONGER
THAN CURRENTLY EXPECTED.

REMAINDER OF THE WEEKEND WILL BE DRY AND MUCH MORE COMFORTABLE THAN
THIS PAST WEEK HAS BEEN...THOUGH COULD BE A LITTLE BREEZY ACROSS THE
NORTHEAST SUNDAY WITH UNIFORM WEST-NORTHWEST WIND PROFILE ALLOWING
FOR STRONG MIXING.

UPPER RIDGE ATTEMPTS TO BUILD EAST INTO THE PLAINS MONDAY-WEDNESDAY
NEXT WEEK...THOUGH LATEST 12Z RUNS OF BOTH GFS AND ECMWF SHOWING
UPPER TROUGH OVER THE GREAT LAKES STRENGTHENING AND SLOWING DOWN
EASTWARD PROGRESSION. MUCH OF THE WEEK LOOKS DRY WITH THIS PATTERN
EVOLUTION...THOUGH WILL KEEP A SLIGHT CHANCE OF TSRA IN MONDAY
NIGHT/TUESDAY WITH SOME WEAK WARM ADVECTION ACROSS THE AREA. TEMPS
A LITTLE TRICKY...AS STRENGTH OF UPPER LOW ON 12Z OPERATIONAL GFS
WOULD KEEP AT LEAST EASTERN AREAS COOLER THAN GOING TEMPS. THIS RUN
IS COOL OUTLIER THOUGH...SO HAVE STUCK FAIRLY CLOSE TO NATIONAL
GUIDANCE FOR NOW.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/LIEBL
Hazardous weather outlook, Jun 24, 10:47 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT WED JUN 24 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW LINGERING THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
NORTHWEST IOWA EARLY THIS AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON...WITH THE GREATEST POTENTIAL FOR THUNDERSTORM
DEVELOPMENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. IN
ADDITION...THUNDERSTORMS OVER NORTH CENTRAL SOUTH DAKOTA EARLY
THIS AFTERNOON...SHOULD PROGRESS
INTO SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. STORMS WHICH DEVELOP MAY BECOME SEVERE...CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 75 MPH. IN
ADDITION...TORNADOS WILL BE POSSIBLE WITH SOME STORMS. STORMS ARE
EXPECTED TO MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS
EVENING...AND MAY FORM A LINE OF THUNDERSTORMS DURING THE EVENING
HOURS.

FLOODING...
WHILE WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED TODAY AND
TONIGHT...A FEW HEAVIER THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH
AN HOUR RAINFALL RATES. THIS COULD PRODUCE SOME
LOCALIZED...MAINLY URBAN...FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT NORTHWEST
OF A LINE FROM BROOKINGS TO LAKE ANDES...AND AFTER 6 PM CDT
FOR THE REMAINDER OF THE AREA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

The radar

The Aberdeen radar (KABR), 129 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

27 hail, 8 tornado, 8 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Beadle

When
June 24, 6:45 PM CST
Where
Beadle County, 2.41 mi NW of Virgil
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.300, -98.460

Hail, Beadle

When
June 24, 6:50 PM CST
Where
Beadle County, 4.86 mi S of Huron
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.280, -98.210

Hail, Beadle

When
June 24, 6:57 PM CST
Where
Beadle County, 2.41 mi NW of Virgil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -98.460

Hail, Beadle

When
June 24, 6:59 PM CST
Where
Beadle County, 2.87 mi NW of Virgil
Measured
1 in hail
Reported by
Public
Coordinates
44.310, -98.460

Hail, Beadle

When
June 24, 7:02 PM CST
Where
Beadle County, 1.64 mi WNW of Virgil
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.290, -98.450

Tornado, Beadle

When
June 24, 7:07 PM CST to 7:09 PM CST
Where
Beadle County, 0.77 mi WNW of Virgil to 0.4 mi W of Virgil
Rating
EF0
Path length
0.44 mi
Path width
100 yd
Reported by
Public
Coordinates
44.283, -98.435

A brief tornado caused no reported damage. The tornado was observed to have multiple vortices.

Hail, Beadle

When
June 24, 7:15 PM CST to 7:20 PM CST
Where
Beadle County, 2.3 mi SSE of Virgil to 5.14 mi SE of Virgil
Measured
1.75 in hail
Reported by
Public
Coordinates
44.250, -98.400

Large hail severely damaged crops, mainly corn, over a 6 square mile area. The amount of crop damage was not known.

Hail, Sanborn

When
June 24, 7:50 PM CST
Where
Sanborn County, 8 mi NNE of Forestburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.130, -98.050

Hail, Sanborn

When
June 24, 7:50 PM CST
Where
Sanborn County, 7.62 mi N of Forestburg
Measured
1.75 in hail
Reported by
Public
Coordinates
44.130, -98.110

Large hail whitened the ground, and caused an unknown amount of crop damage.

Hail, Sanborn

When
June 24, 7:50 PM CST to 8:00 PM CST
Where
Sanborn County, 5 mi W of Artesian to 2.5 mi WSW of Artesian
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$100,000
Reported by
Newspaper
Coordinates
44.020, -98.021

Large hail broke windows and destroyed siding on one side of a farmhouse. The hail severely damaged crops along almost a 3 mile stretch. One farmer estimated that 60 acres of corn and 100 acres of small grain on his farm were a total loss.

Tornado, Sanborn

When
June 24, 8:00 PM CST to 8:01 PM CST
Where
Sanborn County, 3.32 mi S of Artesian to 3.6 mi S of Artesian
Rating
EF0
Path length
0.41 mi
Path width
50 yd
Reported by
Public
Coordinates
43.972, -97.923

A brief tornado caused tree damage.

Hail, Sanborn

When
June 24, 8:10 PM CST
Where
Sanborn County, 0.69 mi S of Artesian
Measured
2 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
44.010, -97.920

Large hail broke numerous windows in vehicles and buildings,dented numerous vehicles, and damaged siding on houses.

Thunderstorm Wind, Sanborn

When
June 24, 8:10 PM CST
Where
Sanborn County, 0.69 mi S of Artesian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.010, -97.920

Thunderstorm winds blew down several branches.

Hail, Sanborn

When
June 24, 8:15 PM CST
Where
Sanborn County, 3.74 mi ESE of Forestburg
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.000, -98.030

Large hail caused an unknown amount of damage to windows and crops.

Tornado, Hanson

When
June 24, 8:41 PM CST to 8:42 PM CST
Where
Hanson County, 2.83 mi N of Fulton to 2.76 mi N of Fulton
Rating
EF0
Path length
0.12 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.771, -97.822

A brief tornado caused no reported damage.

Tornado, Hanson

When
June 24, 8:42 PM CST to 8:43 PM CST
Where
Hanson County, 2.9 mi E of Fulton to 3.1 mi E of Fulton
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
43.731, -97.762

A weak tornado caused no reported damage.

Hail, McCook

When
June 24, 8:55 PM CST
Where
McCook County, Spencer
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
43.730, -97.600

Thunderstorm Wind, McCook

When
June 24, 8:55 PM CST
Where
McCook County, Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
43.730, -97.600

Thunderstorm winds blew down tree branches.

Thunderstorm Wind, McCook

When
June 24, 9:15 PM CST to 9:30 PM CST
Where
McCook County, 6.83 mi NW of Bridgewater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.630, -97.580

Thunderstorm winds caused tree damage, including numerous large branches blown down.

Tornado, McCook

When
June 24, 9:26 PM CST to 9:27 PM CST
Where
McCook County, 0.84 mi N of Bridgewater to 0.63 mi N of Bridgewater
Rating
EF0
Path length
0.33 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.562, -97.503

A brief tornado caused no reported damage.

Hail, McCook

When
June 24, 9:33 PM CST
Where
McCook County, 2.76 mi S of Stanley Corner
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.510, -97.380

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Turner

When
June 24, 10:04 PM CST
Where
Turner County, 2.51 mi W of Parker
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.400, -97.180

Tornado, Turner

When
June 24, 10:04 PM CST to 10:05 PM CST
Where
Turner County, 2.72 mi S of Marion to 2.9 mi SSE of Marion
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
43.381, -97.262

A brief tornado caused no reported damage.

Hail, Turner

When
June 24, 10:18 PM CST
Where
Turner County, 0.5 mi W of Hurley
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.280, -97.090

Tornado, Turner

When
June 24, 10:39 PM CST to 10:40 PM CST
Where
Turner County, 0.06 mi NW of Viborg to Viborg
Rating
EF0
Path length
0.06 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
43.170, -97.081

A brief tornado caused no reported damage.

Hail, Aurora

When
June 24, 10:49 PM CST
Where
Aurora County, 8.16 mi SW of Plankinton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.640, -98.600

Large hail caused an unknown amount of crop damage.

Hail, Aurora

When
June 24, 10:54 PM CST
Where
Aurora County, 5.42 mi WNW of Stickney Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.610, -98.550

Large hail caused an unknown amount of crop damage.

Hail, Turner

When
June 24, 11:04 PM CST
Where
Turner County, 2.44 mi NE of Centerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.140, -96.930

Hail, Aurora

When
June 24, 11:05 PM CST
Where
Aurora County, 5.73 mi SSW of Storla
Measured
1 in hail
Reported by
Public
Coordinates
43.790, -98.380

Hail, Davison

When
June 24, 11:15 PM CST
Where
Davison County, 6.9 mi NNW of Mt Vernon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.810, -98.310

Thunderstorm Wind, Union

When
June 24, 11:18 PM CST
Where
Union County, 7.6 mi N of Alsen
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.080, -96.780

Thunderstorm winds caused an unknown amount of tree damage.

Tornado, Douglas

When
June 24, 11:27 PM CST to 11:28 PM CST
Where
Douglas County, 2.91 mi SSW of Harrison to 2.97 mi SSW of Harrison
Rating
EF0
Path length
0.24 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
43.391, -98.552

A brief tornado caused no reported damage.

Hail, Union

When
June 24, 11:30 PM CST to 11:40 PM CST
Where
Union County, 2.81 mi N of Big Spgs to 5.28 mi ENE of Big Spgs
Measured
0.88 in hail
Crop damage
$100,000
Reported by
Newspaper
Coordinates
42.970, -96.590

Hail severely damaged alfalfa, bean, and corn crops over an area 2 miles wide and about 4 miles long.

Funnel Cloud, Douglas

When
June 24, 11:32 PM CST
Where
Douglas County, 2.51 mi W of Corsica
Reported by
Law Enforcement
Coordinates
43.420, -98.450

Funnel Cloud, Douglas

When
June 24, 11:45 PM CST
Where
Douglas County, 6.24 mi S of Harrison
Reported by
Law Enforcement
Coordinates
43.340, -98.520

Hail, Douglas

When
June 24, 11:50 PM CST
Where
Douglas County, 4.59 mi NW of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.320, -98.230

Hail, Douglas

When
June 25, 12:00 AM CST
Where
Douglas County, 0.5 mi E of Armour
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.320, -98.340

Hail, Douglas

When
June 25, 12:00 AM CST
Where
Douglas County, 2.51 mi W of Armour
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.320, -98.400

Large hail caused an unknown amount of crop damage.

Thunderstorm Wind, Bon Homme

When
June 25, 12:05 AM CST
Where
Bon Homme County, 9.69 mi N of Avon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.140, -98.060

Thunderstorm winds blew down large branches. The winds were accompanied by pea size hail.

Flash Flood, Douglas

When
June 25, 12:10 AM CST to 3:00 AM CST
Where
Douglas County, 2.01 mi W of Armour to 3.02 mi SSE of Delmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.320, -98.390

Heavy rain caused flash flooding of roads, ditches, and fields. Water 6 inches deep was reported over roads in Armour, and a small creek was reported over its banks 9 miles north of Avon, where 2.5 inches of rain was measured during a one hour period.

Thunderstorm Wind, Charles Mix

When
June 25, 12:15 AM CST
Where
Charles Mix County, 11.12 mi NNE of Wagner
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.230, -98.220

Thunderstorm winds blew down several branches.

Hail, Bon Homme

When
June 25, 12:15 AM CST
Where
Bon Homme County, 6.64 mi NE of Avon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.070, -97.980

Large hail, accompanied by damaging winds, caused significant crop damage. The amount of crop damage was unknown.

Thunderstorm Wind, Bon Homme

When
June 25, 12:15 AM CST
Where
Bon Homme County, 6.64 mi NE of Avon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -97.980

Thunderstorm winds blew down 4 inch diameter branches. The winds and accompanying large hail also caused an unknown amount of crop damage.

Thunderstorm Wind, Bon Homme

When
June 25, 12:45 AM CST
Where
Bon Homme County, 8.01 mi NE of Avon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.090, -97.970

Thunderstorm winds blew down several branches. The winds, in combination with large hail, also caused significant crop damage. the amount of crop damage was not known.

Hail, Bon Homme

When
June 25, 12:45 AM CST
Where
Bon Homme County, 8.01 mi NE of Avon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -97.970

Large hail, accompanied by damaging winds, caused significant crop damage. the amount of crop damage was not known.

Hail, Yankton

When
June 25, 1:24 AM CST
Where
Yankton County, 9.89 mi SW of Utica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.880, -97.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179031, 179032, 179035, 179038, 179043, 179052, 179063, 179850, 179856, 179860, 179864, 179865, 179866, 179867, 179869, 179870, 184847, 184848, 179871, 179872, 179873, 179874, 179875, 179895, 179896, 179897, 179899, 179900, 179901, 179903, 179904, 179905, 180880, 180599, 180601, 180603, 180604, 180605, 180610, 180620, and more.